Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 66, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 2, 2009, 4:34 PM EDT for Mason County, West Virginia; Gallia County, Jackson County, Lawrence County, Ohio. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2009, 4:34 PM EDT (20:34 UTC)
- Expired
- Jun 2, 2009, 5:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Gallia County, OH, Jackson County, OH, Lawrence County, OH, Mason County, WV
The radar
The Charleston,WV radar (KRLX), 79 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 3:18 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:33 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 2, 3:33 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 333 PM EDT TUE JUN 2 2009 .SYNOPSIS... FRONT PUSHES VERY SLOWLY SOUTHWARD THROUGH OUR REGION TONIGHT AND WEDNESDAY...STALLING WEDNESDAY NIGHT AND THURSDAY AS A WAVE MOVES ALONG THE FRONT. HIGH PRESSURE BUILDS IN FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... SHORT TERM MODELS ALL SHOW SOME MID LEVEL DEFORMATION AND VERY WEAK UPPER LEVEL DIVERGENCE ACROSS NORTHERN PORTION OF FORECAST AREA LATER THIS AFTERNOON. AS A RESULT HAVE PUT IN LIKELY SHOWERS/THUNDER THEN. AFTER SUN LEAVES THIS EVENING ANY PRECIPITATION SHOULD DIE. PRECIPITATION COMING IN WITH FRONT AGAIN WEDNESDAY. GFS FASTEST WITH FRONT PUSHING SOUTH BUT LIKE A LITTLE SLOWER PUSH SO HAVE GONE WITH HIGHER MIN TEMPS TONIGHT THEN MAV SHOWING. SLIGHT CHC SVR WEDNESDAY BUT FRONT LOCATION IN AFTERNOON WILL DETERMINE WHERE THE STRONGER STORMS MAY DEVELOP. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... ALL MODELS POINT TO A VERY SLOW SOUTHWARD MOVING FRONT ACROSS THE AREA WEDNESDAY INTO THURSDAY...AS A WAVE OF LOW PRESSURE RIDES ALONG THE FRONT. GOOD DYNAMIC SUPPORT...MOISTURE INFLUX AND DECENT INSTABILITY WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS. THERE IS SOME POTENTIAL FOR AT LEAST LOCALIZED WATER PROBLEMS...WHICH WILL BE MONITORED CLOSELY FOR ANY FUTURE FLOOD WATCHES AND WARNINGS. HIGH PRESSURE SLOWLY BUILDS IN FROM THE NORTHWEST THURSDAY NIGHT... WITH SHOWERS DECREASING FROM THE NORTHWEST. WENT WITH BIAS CORRECTED MODEL GUIDANCE ON TEMPERATURES... WITH A COOLING TREND ON THURSDAY AND THURSDAY NIGHT BEHIND THE FRONT. && .LONG TERM /FRIDAY THROUGH TUESDAY/... BY FRIDAY THE FRONT WILL BE SOUTH OF THE AREA WITH A RIDGE BUILDING INTO THE CWA THROUGH SATURDAY. ON SUNDAY AND MONDAY THE UNSETTLED WEATHER MAKES A RETURN AS WE GET IN THE PERIPHERY OF THE WESTERLIES RIDING OVER THE TOP OF THE RIDGE. STAYED CLOSED TO HPC GUIDANCE THROUGH THIS PERIOD. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... VFR CONDITIONS WILL BE THE RULE THROUGH TONIGHT AS THERE IS LITTLE LOW LEVEL MOISTURE TO CAUSE LOW CIGS. SOME LIGHT FOG NEAR RIVER VALLEYS LATE TONIGHT THROUGH DAWN. THE NEXT CHANCE OF MVFR CIGS WILL BE IN SE OHIO MID DAY WEDNESDAY AS THE FRONT PUSHES SOUTH. AVIATION OUTLOOK /BEYOND 06Z WEDNESDAY/... POSSIBLE IFR IN SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. && .HYDROLOGY... THUNDERSTORMS WEDNESDAY INTO THURSDAY WILL CONTAIN SOME DOWNPOURS...WHICH COULD LEAD TO LOCALIZED FLOODING PROBLEMS... INCLUDING PONDING ON STREETS...AND FILLING OF CULVERTS AND OTHER POOR DRAINAGE AREAS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...AAR/JMV/TJT NEAR TERM...AAR SHORT TERM...JMV/TJT LONG TERM...JMV/TJT AVIATION...AAR HYDROLOGY...JMV
Hazardous weather outlook, Jun 2, 3:57 PM EDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 357 PM EDT TUE JUN 2 2009 KYZ101>103-105-OHZ083>087-WVZ005>008-013>018-027>030-032000- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-CLAY-BRAXTON-GILMER-LEWIS- 357 PM EDT TUE JUN 2 2009 ...SEVERE THUNDERSTORM WATCH 323 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE COLD FRONT WILL THEN SETTLE SOUTH THROUGH THE AREA WEDNESDAY INTO THURSDAY NIGHT...WITH THUNDERSTORMS. DOWNPOURS WILL OCCUR WITH SOME OF THE STORMS...WHICH COULD LEAD TO A FEW LOCALIZED FLOODING PROBLEMS. IF A MORE ORGANIZED THREAT BECOMES APPARENT...A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR THE MOST VULNERABLE AREAS. ALSO...SOME OF THE STORMS COULD STILL CONTAIN GUSTY WINDS AND LARGE HAIL ON WEDNESDAY INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ024>026-033>039-046-047-032000- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH- 357 PM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE COLD FRONT WILL THEN SETTLE SOUTH THROUGH THE AREA WEDNESDAY INTO THURSDAY NIGHT...WITH THUNDERSTORMS. DOWNPOURS WILL OCCUR WITH SOME OF THE STORMS...WHICH COULD LEAD TO A FEW LOCALIZED FLOODING PROBLEMS. IF A MORE ORGANIZED THREAT BECOMES APPARENT...A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR THE MOST VULNERABLE AREAS. ALSO...SOME OF THE STORMS COULD STILL CONTAIN GUSTY WINDS AND LARGE HAIL ON WEDNESDAY INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-WVZ009>011-019-020-032000- PERRY-MORGAN-ATHENS-WASHINGTON-WOOD-PLEASANTS-TYLER-RITCHIE- DODDRIDGE- 357 PM EDT TUE JUN 2 2009 ...SEVERE THUNDERSTORM WATCH 323 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE COLD FRONT WILL THEN SETTLE SOUTH THROUGH THE AREA WEDNESDAY INTO THURSDAY NIGHT...WITH THUNDERSTORMS. DOWNPOURS WILL OCCUR WITH SOME OF THE STORMS...WHICH COULD LEAD TO A FEW LOCALIZED FLOODING PROBLEMS. IF A MORE ORGANIZED THREAT BECOMES APPARENT...A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR THE MOST VULNERABLE AREAS. ALSO...SOME OF THE STORMS COULD STILL CONTAIN GUSTY WINDS AND LARGE HAIL ON WEDNESDAY INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ031-032-040-032000- HARRISON-TAYLOR-BARBOUR- 357 PM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE COLD FRONT WILL THEN SETTLE SOUTH THROUGH THE AREA WEDNESDAY INTO THURSDAY NIGHT...WITH THUNDERSTORMS. DOWNPOURS WILL OCCUR WITH SOME OF THE STORMS...WHICH COULD LEAD TO A FEW LOCALIZED FLOODING PROBLEMS. IF A MORE ORGANIZED THREAT BECOMES APPARENT...A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR THE MOST VULNERABLE AREAS. ALSO...SOME OF THE STORMS COULD STILL CONTAIN GUSTY WINDS AND LARGE HAIL ON WEDNESDAY INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 2, 3:50 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
350 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 3 N ASHTON 38.67N 82.16W
06/02/2009 E1.00 INCH MASON WV PUBLIC
QUARTER SIZE HAIL IN APPLE GROVE COMMUNITY
&&
NWLocal storm report, Jun 2, 3:57 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
357 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL CROWN CITY 38.59N 82.29W
06/02/2009 E1.00 INCH GALLIA OH POST OFFICE
REPORTED BY POST OFFICE
&&
JHOVISSpecial weather statement, Jun 2, 4:08 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 408 PM EDT TUE JUN 2 2009 OHZ066-022100- PERRY- 408 PM EDT TUE JUN 2 2009 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY... AT 407 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR PLEASANTVILLE...MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR THORNVILLE AROUND 430 PM...JUNCTION CITY AROUND 440 PM...SOMERSET AROUND 445 PM...NEW LEXINGTON AROUND 455 PM AND PERRY STATE FOREST AROUND 500 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
Local storm report, Jun 2, 4:10 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
410 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 1 W BUFFALO 38.61N 82.00W
06/02/2009 E0.88 INCH PUTNAM WV PUBLIC
REPORTED BY PUBLIC NEAR PLINY.
&&
JHOVISLocal storm report, Jun 2, 4:16 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
416 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 1 S ASHTON 38.61N 82.16W
06/02/2009 E1.00 INCH MASON WV PUBLIC
REPORTED IN GLENWOOD
&&
JHOVISSpecial weather statement, Jun 2, 4:28 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 428 PM EDT TUE JUN 2 2009 KYZ105-WVZ005-022100- LAWRENCE-WAYNE- 428 PM EDT TUE JUN 2 2009 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LAWRENCE AND SOUTHWESTERN WAYNE COUNTIES... AT 427 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR CHARLEY...MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR GALLUP AROUND 445 PM...LOUISA AROUND 450 PM...CLIFFORD AROUND 455 PM AND GLENHAYES AROUND 500 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:26 PM EDT | Severe Thunderstorm Warning | RLX | Mason, Putnam | 49 min |
| Jun 2, 3:44 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason | 46 min |
| Jun 2, 4:16 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Mason, Putnam | 44 min |
| Jun 2, 5:06 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Wood | 54 min |
| Jun 2, 5:46 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha, Roane | 59 min |
| Jun 2, 5:57 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Pleasants, Ritchie, Wirt, Wood | 48 min |
| Jun 2, 6:12 PM EDT | Flash Flood Warning | RLX | Mingo | 2 hr |
| Jun 2, 6:18 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Tyler, Wood | 72 min |
| Jun 2, 6:20 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Mingo, Wyoming | 55 min |
| Jun 2, 6:26 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 49 min |
| Jun 2, 6:31 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Mingo, Wayne | 47 min |
| Jun 2, 6:55 PM EDT | Severe Thunderstorm Warning | RLX | Tyler | 50 min |
| Jun 2, 7:00 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln, Logan, Mingo | 48 min |
| Jun 2, 7:04 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam | 56 min |
| Jun 2, 7:14 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 46 min |
| Jun 2, 7:29 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha | 46 min |
| Jun 2, 7:37 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Putnam, Wayne | 53 min |
| Jun 2, 7:50 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Roane, Wirt, Wood | 40 min |
| Jun 2, 7:59 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Taylor | 46 min |
| Jun 1, 10:42 PM EDT | Severe Thunderstorm Warning | RLX | Perry | 33 min |
| Jun 1, 10:48 PM EDT | Severe Thunderstorm Warning | RLX | Perry | 72 min |
| Jun 2, 2:58 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Lawrence | 47 min |
| Jun 2, 4:15 PM EDT | Severe Thunderstorm Warning | RLX | Perry | 60 min |
| Jun 2, 5:07 PM EDT | Severe Thunderstorm Warning | RLX | Morgan | 53 min |
| Jun 2, 5:18 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Perry | 42 min |
| Jun 2, 5:45 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Washington | 45 min |
| Jun 2, 5:47 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Lawrence | 43 min |
| Jun 2, 5:53 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Meigs, Vinton | 52 min |
| Jun 2, 6:05 PM EDT | Severe Thunderstorm Warning | RLX | Vinton | 55 min |
| Jun 2, 6:10 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 50 min |
| Jun 2, 6:27 PM EDT | Severe Thunderstorm Warning | RLX | Athens | 48 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.